Magazine, website & books written by teens since 1989

The Fountain of Youth Evaporated at My Doctor’s Office

By
More by this author
I’m eighteen years-old and taking the same medication as my grandmother, so I’m in the world of people who take about fifteen different pills a day and have tons of surgery—back surgery, knee surgery, hip surgery. At the same time, I’m taking birth control pills, the very symbol of youth a dream (of having children) purposefully delayed. In a way, I’m finding myself in the perfect middle. While part of me is an adult, I am still a teen at heart. I’m not growing up too fast because part of me is being held back while the other part is being sped forward. That’s not to say that I wasn’t angry when I found out.

The alarm is ringing; it’s seven o’clock. I nudge my fiancé so he will turn off the alarm and hand me my Synthroid and a drink to take it with. I make him hand me my medicine because a month or so after I was placed on the Synthroid, I began to grab my birth control take it instead of my Synthroid. My class schedule doesn’t require me to be up for another hour or so, but I have to wait an hour after taking my medicine to eat. The best way to pass that time is to go back to sleep.

Eventually I get up and go to my classes. When it is time for lunch I stop by my dorm room to grab my B vitamin supplement. – My mom suggested I take it to help with the fatigue I face everyday.- It is best to take it in the morning but I am required to wait four hours after taking my Synthroid to take any vitamins. Then, I continue with my classes, eat dinner, go to work, do homework, go to bed, and start the same routine all over again at seven o’clock the next morning.

I was required to start this jumbled routine when I was diagnosed with hypothyroidism. Many were shocked when I was diagnosed for several reasons. I was 18 and 110 pounds; it is common for those with hypothyroidism to be older and overweight. However, The test and retest did not lie.
How it started: While at my first year in college, I began to have frequent and painful heart palpitations; they feel like having a humming bird trapped in my chest trying to get out. When my parents came up for family weekend, I decided I should talk to my mother about them because I knew she had them every so often as well. My mother told me she would set up an appointment to see the doctor over my winter break and for now just limit my caffeine intake.
After a few months it was finally winter break and time for my appointment. The doctor asked me a bunch of questions about the pain I was having and my level of stress. Then, he had the nurse come in and hook me up to an Electrocardiography (EKG) to insure there was nothing wrong with my heart. After they proved uneventful, I was scheduled for a holter monitor, a portable EKG that must be worn for 24 hours, and went to the lab for blood tests. A few weeks later we returned for the results, I was diagnosed with hypothyroidism and that was causing my heart palpitations.
However, the doctor wanted to double check to insure that was the problem; so I scheduled an appointment for spring break. Another blood test was done to check my “TSH levels” (Thyroid Stimulating Hormone levels); the results were disturbing. In the time from winter break to spring break, in this time I had started new classes and already reached midterms, my “TSH levels” had risen from 11 to 15. That very moment the doctor told me there will not be a third check as originally planned, and he placed me on Synthroid. My mother is also hypothyroid and on this medication, so she knew it was a life time medication for her so she asked if I would be required to take this medicine for the rest of my life. Unfortunately, the answer was “yes”.
From then on: The first day I took the medication I was devastated. I knew I would never be able to stop taking this medicine. I wondered what effects it would have. Then suddenly it hit me I was only 18 what if I wanted to have children someday. Would they be affected by the medicine? Would they have to take a life time medication from birth? I wanted to cry, not only was this affecting me now but it could affect my future children! I decided that I shouldn’t be worried about that right now, and I could ask my doctor before making any plans to conceive.
So, I created a daily routine that meshed my college responsibilities with my health responsibilities. Some days thinking how much it sucks, but I know there are much worse things to have that require teens to be placed on lifetime medication, so I don’t have much room to complain.
I struggle through the symptoms of hypothyroidism such as fatigue and an increased sensitivity to cold. The fatigue is the hardest to deal with while in college because no matter how tired I am I must still get up to go to class and get all of my homework done. Luckily, taking a B vitamin supplement helps me get through the day. I only have to deal with the increased sensitivity to cold for a few months but I must look pretty funny all bundled up in a winter coat and gloves for the two minutes it take me to walk from my dorm to my class.
In the end, I know full well I can overcome these difficulties and get through college, a semester early, with the highest grades I can and become the successful business woman I have always dreamed of being.





Join the Discussion

This article has 3 comments. Post your own now!

skittless2440 said...
Nov. 21, 2009 at 6:59 pm
this is so insprational! Excellent writing, I suggest if you liked this article that http ://teenink .com /nonfiction/memoir/article/145615/A-Summer-To-Remember/ this would be an awesome one that you would all like! Again great memoir, hope you all enjoy this one I found!
 
msshanny said...
Nov. 18, 2009 at 6:09 pm
Wonderful article...I also suffer with hypothyroidism, I feel your pain. There are however much worse illness that treatment cause horrible side effects and illness, eventhough it is a life sentence, I'm with you in that it could be much worse.
 
pain_ said...
Nov. 17, 2009 at 7:59 pm
i have hypothyroidism i hate taking meds.
 
bRealTime banner ad on the left side
Site Feedback